Washington, 2015

Flood in Washington, October 31, 2015

October 31, 2015 · NWS OTX · 1 event in 1 county or zone

An atmospheric river of moisture brought heavy rain to parts of Eastern Washington.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

An atmospheric river of moisture brought heavy rain to parts of Eastern Washington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Oct 30, 9:54 PM PST, 2 hours 6 minutes earlier.

Area forecast discussion, Oct 30, 9:54 PM PST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1054 PM PDT FRI OCT 30 2015

.SYNOPSIS...
A deep fetch of Pacific moisture will feed into the region
promoting occasional rain into Saturday. Windy and gusty
conditions will also develop for a damp and blustery Halloween.
Unsettled conditions with occasional wet periods will continue
into the start of the work week. Look for a drier but cooler trend
by midweek.

&&

.DISCUSSION...
Forecast update sent out to expire the Wind Advisory. Winds will
remain breezy this evening, but will weaken below criteria. I
also slowed the next warm front a little bit compared to the
previous forecast. Models are in good agreement that low level
flow will not back from out of the southwest until after about
midnight. Once these winds shift back out of the southwest, we
will see an increasing amount of moisture fill back in over the
region. Until that time, much of the stratiform precipitation
associated with the warm front will remain west of the Cascades.
Strong westerly flow will act to keep a rain shadow over much of
eastern WA. The Central Panhandle Mtns will continue to see
scattered rain showers through the rest of this evening where
orographic enhancement will play a bigger role. Convection will
remain weaker than during the late afternoon hours, so our
thunderstorm threat seems to have come to an end.

The primary areas to watch out for for heavier rain overnight will
be from the Palouse into the Central Panhandle Mtns. This is the
area where models are showing strong isentropic ascent to take
place. P-wats are expected to climb to above 0.90 inches, which is
more than 2 standard deviations above normal. Models indicate
between a quarter to a half of an inch of precip possible
overnight in a six hour period. Then another quarter to a half an
inch of precip will be possible Saturday morning; local rainfall
accumulations up to 1.25 inches will be possible in the Central
Panhandle Mtns over a 12 hour period from midnight to around noon
tomorrow. Although the chances for flooding impacts are low, small
streams and burn scared areas will need to be monitored through
Saturday morning with this next batch of rain set to move in. /SVH

&&

.HYDROLOGY...
An atmospheric river will linger through the weekend, bringing
moderate to heavy rain to the slopes of the east Cascades and the
mountains of northeast Washington and the Idaho Panhandle.
Storm total rainfall totals through Saturday night are as much as
5 inches near the crest of the Cascades and over 3 inches in the
mountains of the Idaho Panhandle. Impacts of concern from this
rain event include minor rock and mud slides on steep slopes. It
is also possible that loose woody debris in recently burned areas
may become mobilized which means there is the potential for debris
dam formation in small streams. This is mainly concern for the
Grizzly Complex, Kaniksu Complex, Wolverine and Duncan fire burn
scars where the heaviest rain is expected. Due to the antecedent
dry conditions and below average flow in area rivers and streams,
this event is not expected to cause any stream or river flooding.

&&

.AVIATION...
06Z TAFS: A very moist warm front will push across the region
tonight and Saturday. The leading edge of the precip shield
located just south of a line from KLWS to KEAT at 06Z. Light to
moderate rain is expected at all TAF sites with a brief break
possible early Saturday at KPUW, KLWS, KMWH and KEAT. Cigs and
vis will likely degrade into MVFR category with isolated IFR cigs
possible early Saturday morning. Winds will also increase by
Saturday afternoon with gusts between 25-35 mph possible. /SVH

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        50  56  46  54  40  47 / 100 100  50  60  50  40
Coeur d'Alene  49  54  45  53  40  47 / 100 100  80  70  60  60
Pullman        51  61  47  56  39  48 / 100 100  90  50  50  40
Lewiston       53  67  49  63  44  53 /  90  60  90  40  50  50
Colville       46  55  43  53  36  51 /  90 100  50  70  50  50
Sandpoint      46  52  43  52  36  47 /  80 100  90  80  80  60
Kellogg        47  51  44  49  37  45 / 100 100  90  90  70  70
Moses Lake     53  66  47  60  40  54 /  90  50  10  30  20  20
Wenatchee      53  62  44  56  41  53 /  80  50  10  40  20  30
Omak           46  60  40  56  37  51 /  70  70  10  50  30  40

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Oct 30, 12:40 PM PST, 11 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service SPOKANE WA
140 PM PDT FRI OCT 30 2015

IDZ001>004-026-027-WAZ031>038-041>044-312045-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
140 PM PDT FRI OCT 30 2015

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...THIS AFTERNOON AND TONIGHT

The first in a series of sustained periods of light to moderate
rain will develop today over the entire region.

Windy conditions will develop this afternoon with gusts in the 40 to
50 mph range across the Columbia Basin, Wenatchee area, Pomeroy
area, and on ridges and peaks in the mountains surrounding the
basin.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Several rounds of moderate to heavy rain will continue over the
mountains Saturday and Sunday. At this time, the flash flood
threat for the north central Washington burn scars looks low. The
heaviest rains will occur along and west of the Cascade Crest and
over the mountainous portions of the Idaho Panhandle. Minor
mudslides are possible in steep terrain.

Saturday and Sunday will continue to be windy. At this time, it
looks like Saturday will be the windiest day with southwest winds
of 20 of 30 mph gusting to near 50 mph over the Palouse, West
Plains, and Columbia Basin. Exposed mountain ridges will also have
the potential to experience gusts in the 40 to 50 mph range on
Saturday.

Light mountain snow accumulations will be possible Sunday night
into Monday in the Cascades and Idaho Panhandle then mainly in the
Idaho Panhandle Monday night into Tuesday.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Chelan

When
October 31, 12:00 AM PST to 1:00 PM PST
Where
Chelan County, 15 mi NE of Telma to 11.34 mi NW of Brief
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
48.004, -120.591

Minor flooding along Pope Creek impacting a few cabins on USFS land was noted by the Park/Forest service.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2015Every state in 2015This day in weather historyWarnings in Washington, October 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 605871.